advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Alabama, USA:

I am 45 years old and have had Type 1 diabetes for 6 years. Lately I take 24 NPH/6 Humalog in the A.M. and 12 NPH/3 Humalog in the P.M. My HbA1c is usually 7-9. My A.M. readings are 80 to 120. Normally, my glucose level will rise to around 150 within 2 hours after breakfast. However, about once per month my blood glucose will drop to less that 30 mg/dl within 30 minutes of the A.M. shot after breakfast (this also happened when I was on Regular insulin). I have not been able to correlate these sudden and very frightening episodes with any change in activity or pre-breakfast glucose level. Any ideas?

Answer:

The fasting blood sugar you report look fine and 150 after breakfast is also fine although, to me, it can make you more prone to a frank or latent hypo before lunch in presence of any extra physical activity or faster insulin absorption given the large dose of insulins you take in the morning. The drop you noticed once a month (perhaps you do have more frequent although unaware of the lows?) 30 minutes after breakfast is quite probably secondary to the faster absorption of lispro insulin [Humalog®] from different body injection sites and to the different day-to-day half life of NPH insulin. Consider that any soluble insulin [Regular or Humalog] is absorbed much faster (normally about 30 minutes between faster and slower sites!) from the abdomen than, in decreasing order, from arms, thighs and legs.

MS

[Editor's comment: As Dr. Songini implies, I'd advise that you choose one "zone" to use for your morning shot, rather than rotating sites; usually, the belly is considered the best zone to use. Also, don't inject into an area that you'll be using for heavy exercise soon: for example, don't inject into the thighs if you're about to go jogging or bicycle riding: the rate of absorption would be affected. WWQ]

Original posting 8 Nov 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.